Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
200 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    What are the side effects of Dilaudid and Oxycodone?

Dr my wife was diagnosed with stage 4 breast Cancer on 12/30/2010 and from there we went for a Radical right sided Mastectomy with lymph node retrieval and then it was chemo and the radiation along with hysterectomy opphroectomy and taking of the bladder, my concern is My Dr put me on Dilaudid 4 mg every 3 hrs and Oxycodone every 4 hrs for the past three years, I dont even know if they help that pain anymore what I do know is that when Im not taking them I get very sick, sweats, cramps. basically I can not function, I want my life back. I have an amazing surgeon who said to me the other day thet you may just be a person wowil always have to be on pain pills to function, I was a gasped he explained furher he said Barbara you survived a very serious case of cancer and its not that you can get high off these meds they are what makes you feel human and makes you function at a normal level, its not your fault and its nothing to be ashamed of the only problem here is I am not ok with being on something for the rest
Mon, 27 Jun 2016
Report Abuse
General & Family Physician 's  Response
Hi,

Those medicines are in a family of medicines called opiates which include morphine, oxycodone, hydromorphone etc. One of the biggest problems with them is that your body becomes used to a certain dose and then often requires more and more for the same pain relief. You can actually become more sensitive to pain when taking them for a long time. They can cause constipation, fatigue, etc. You may no longer have the pain that was there when you started taking them. It is possible for you to come off of these medicines but it will take time. The best way is to slowly decrease the dose over many weeks and it's best to do this slowly over time working closely with your doctor. There are many things that can help you to get off of the medicines so just ask the doctor if you really want off of them. I am glad you are questioning this. It's not a simple answer though. For some people staying on them is the right decision. The fact that you feel so sick when you take them is unusual so I would want to see if something else is going on. Hope you feel better.
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My mother received Dilaudid 2mg injection , had all side effects, abdomen distension and over 10 serious side effects , medical staff didn t taken...